West Virginia, 2005

Flash Flood and Damaging Wind in West Virginia, July 19, 2005

July 19, 2005 · NWS RLX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 19, 1:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE JUL 19 2005

.SHORT TERM (REST OF TONIGHT)...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PUSH
EASTWARD...OUT AHEAD OF THE WEAKENING AND DISSOLVING SFC COLD
FRONT.  SHOWERS WILL CONTINUE TO DIMINISH IN INTENSITY AS THE SUN
SETS AND WE GET RID OF THE DAYTIME HEATING.  DEW POINTS WILL REMAIN
AROUND 70 ACROSS THE EASTERN HALF OF THE CWA...WHILE SOME DRIER AIR
WILL BE ABLE TO SINK IN FROM THE NW AS THE COLD FRONT DISSOLVES TO A
WESTERLY FLOW.  AS A RESULT...SHOULD SEE OVERNIGHT LOW ROUGHLY 5
DEGREES LOWER THAN TUESDAY MORNING.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
WHATS LEFT OF FRONT DROPS SOUTH OF REGION OVERNIGHT AND BASICALLY
WASHES OUT...COULD STILL BE A FEW LINGERING SHOWERS ACROSS SOUTHERN
COALFIELDS THRU EARLY WEDNESDAY.  ANOTHER COLD FRONT APPROACHES ON
FRIDAY AND IT TOO STALLS ACROSS REGION BEFORE MOVING BACK
NORTHWARD.  SOUTHWEST FLOW OF TROPICAL MOISTURE RETURNS.  THE NET
RESULT IS HAVING TO LEAVE SCATTERED SHOWERS/TSTMS IN THE BULK OF THE
EXTENDED FORECAST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 120 PM EDT TUE JUL 19 2005)

AVIATION...

CEILINGS REMAIN FAIRLY LOW ACROSS THE CENTRAL AND EASTERN PORTIONS
OF THE AREA...RELATED TO THE SHOWER AND ISOLATED THUNDERSTORM
ACTIVITY CROSSING THE REGION.  SOUTHWESTERLY WINDS LESS THAN 10KTS
HAVE REMAINED COMMON...EXCEPT NEAR THUNDERSTORMS.  AFTER MAIN LINE
OF PRECIPITATION PUSHES EAST...CEILINGS HAVE BEEN JUMPING FROM IFR
TO VFR.  IN OUR CONTINUALLY HOT AND HUMID ENVIRONMENT SOME
RESTRICTION IN VIS WILL REMAIN POSSIBLE...TO 5SM HZ WITHOUT
PRECIPITATION.  THIS SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY
WEAKEN AS WE MOVING INTO THE MID EVENING.  FOG OVERNIGHT
TONIGHT...POSSIBLY NOT AS MUCH AS PREVIOUSLY ANTICIPATED TO HTS AS
THEY DID NOT RECEIVE AS MUCH RAIN TODAY AS OTHER LOCATIONS.

PREVIOUS DISCUSSION...
(ISSUED 1220 PM EDT TUE JUL 19 2005)

SHORT TERM (REST OF TODAY)...

SENT A QUICK UPDATE FOR THE REST OF THE AFTERNOON.  A COUPLE OF
BOUNDARIES HAVE BEEN NOTED EARLY THIS AFTERNOON STRETCHING FROM NEAR
CKB...THROUGH CRW AND INTO THE JACKSON CWA.  SOME SHOWER MOVING
SHOWERS HAVE DEVELOPED ON THIS LINE...AND WILL CONTINUE TO MONITOR
THE POTENTIAL FOR HEAVY RAIN AND TRAINING THAT MAY BE POSSIBLE.
UPDATED POPS TO CORRESPOND BETTER TO LATEST SAT AND RADAR
TRENDS...AND INCREASE TEMPS SLIGHTLY ACROSS NE KY AND EXTREME SW WV
FOR THIS AFTERNOON AS FEW SHOWERS WILL KEEP THE TEMPS COOL.

PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT TUE JUL 19 2005)

LONG TERM (TONIGHT THROUGH MONDAY)...

WITH DEEP MOISTURE DEPARTING WELL AHEAD OF FRONT...HAVE JUST SLIGHT
CHANCE ACROSS MUCH OF CWA WITH LOW CHANCE IN THE FAR SOUTH.  ONLY
LEFT SLIGHT CHANCE TO THE NORTH FOR POSSIBILITY OF THIN LINE OF
CONVECTION ALONG FRONTAL BOUNDARY ITSELF...HINTED AT BY THE NAM.
FRONT LOOKS TO PRETTY MUCH WASH OUT OVER THE AREA COME WEDNESDAY.

MODELS CONTINUE TO INSIST THAT DEEPER MOISTURE REMAINS SOUTH OF AREA
THROUGH WEDNESDAY.  A LITTLE LEERY ABOUT THIS...CONSIDERING
PERSISTENCE OF THE TROPICAL AIRMASS OVER THE PAST WEEK.
NEVERTHELESS...KEEPING POPS CONFINED SOUTH OF HTS/CRW DURING THE
DAY...TOPPING OUT AROUND 30 NEAR CLINTWOOD.  AT LEAST...BEST PWAT
VALUES...OVER 1.5 INCHES...SHOULD BE CONFINED TO THE FARTHEST
SOUTHERN REACHES OF THE CWA...SO HEAVY RAIN THREAT WILL BE LESSENED.

A RELATIVELY QUIET NIGHT WEDNESDAY NIGHT...TO BE FOLLOWED BY SW
FLOW BRINGING DEEPER MOISTURE NORTHWARD ONCE AGAIN AHEAD OF WEAK
SHORTWAVE DROPPING IN FROM THE NORTHWEST.  EXPECTING AFTERNOON
CONVECTIVE FLAREUP WITH LITTLE OR NO CIN INDICATED...THUS CHANCY
POPS AREAWIDE.

NEXT FRONT MAKES A RUN AT US THURSDAY NIGHT/FRIDAY...WITH A BETTER
CHANCE OF MAKING IT THROUGH CWA.  AS RIDGE BUILDS IN AFTER
THAT...LOOKING LIKE A HOT AND MAINLY DRY WEEKEND.  NO CHANGES TO
GRIDS BEYOND THURSDAY NIGHT.

TOOK FWC NUMBERS FOR THE NEXT COUPLE OF NIGHTS AS A DECENT
COMPROMISE.  GENERALLY WENT WITH A MAV/MET BLEND FOR AFTERNOON
HIGHS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
LONG TERM...DB
Hazardous weather outlook, Jul 19, 8:00 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT TUE JUL 19 2005

OHZ066-067-075-076-083>085-WVZ009>011-019-201000-
ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV-
RITCHIE WV-TYLER WV-VINTON OH-WASHINGTON OH-WOOD WV-
900 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEASTERN
OHIO...AND NORTHWESTERN WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-020-024>040-
046-047-201000-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-ROANE WV-TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV-
WYOMING WV-
900 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

LOCALIZED DOWNPOURS ARE POSSIBLE TODAY...WITH RAIN AMOUNTS OF 2
INCHES IN LESS THAN AN HOUR.  IF MORE THAN ONE DOWNPOUR AFFECTS THE
SAME SMALL STREAM...FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 1:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT TUE JUL 19 2005

WVZ016-191915-
ROANE WV-
INCLUDING THE CITIES OF...SPENCER
233 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR ROANE COUNTY.

MODERATE TO HEAVY RAIN HAS FALLEN ACROSS EASTERN AND CENTRAL ROANE
COUNTY.  NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT 1 TO 2 INCHES
HAVE FALLEN ACROSS AN AREA FROM WALTON TO JUST NORTH OF AMMA.
PONDING OF WATER ON LOW LYING AREAS WILL REMAIN POSSIBLE.  DO NOT
DRIVE INTO AREAS WHERE YOU CAN NOT SEE THE ROADWAY.  WATER MAY BE TOO
DEEP TO PASS SAFELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 19, 1:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT TUE JUL 19 2005

WVZ017-191915-
WIRT-
248 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL AND EASTERN WIRT COUNTY.

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIZABETH...OR ABOUT 16 MILES NORTH OF
SPENCER...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  PALESTINE...CHERRY AND ELIZABETH.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

05
Special weather statement, Jul 19, 2:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT TUE JUL 19 2005

WVZ006>008-013>018-029-192100-
CABELL-CALHOUN-GILMER-JACKSON-KANAWHA-LINCOLN-MASON-PUTNAM-ROANE-
WIRT-
329 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTH OF GLENVILLE IN GILMER
COUNTY THROUGH RIPLEY IN JACKSON COUNTY TO MILTON IN CABELL
COUNTY...MOVING TO THE EAST SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS
ARE POSSIBLE WITH THIS LINE OF STORMS. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. PLEASE REPORT STRONG WINDS AND FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.

05

The radar

The Charleston,WV radar (KRLX), 53 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 19, 3:30 PM EST
Where
Roane County, Left Hand
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.617, -81.250

Several trees were knocked down.

Flash Flood, Kanawha

When
July 19, 5:05 PM EST to 6:00 PM EST
Where
Kanawha County, Cedar Grove
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -81.433

Kellys Creek flooded a few homes in the Cedar Grove vicinity. A nearby rain gauge in the headwaters of Witcher Creek reported 3 inches of rain, mostly between 1600-1700E.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460785, 5460786.